Tip of the Month
Publishing date: January 2021
Raised intraocular pressure (IOP) and secondary glaucoma due to underlying uveitis is a well-acknowledged phenomenon (1). The clinician should however keep in mind that topical IOP lowering medications can in themselves be a specific cause of uveitis (2). The alphaadrenergic drug brimonidine, is known to induce a type of anterior uveitis, the so called 'brimonidine-associated uveitis', which results in anterior chamber inflammation and further IOP increase (3).
In glaucoma patients using brimonidine, one must consider this phenomenon to avoid misdiagnosis and over-treatment with topical steroids, which in turn may increase IOP and induce other side-effects. Stopping brimonidine in these patients is usually sufficient for the resolution of anterior chamber inflammation (4).
Contributor: Univ-Prof Verena Prokosch-Willing, Cologne, Germany
1. Siddique S, Suelves A, Baheti U, Foster S, Glaucoma and Uveitis,Survey of Ophthalmology 2013, 1-10
2. Moorthy RS, Moorthy MS, Cunningham ET Jr. Drug-induced uveitis. Curr Opin Ophthalmol. 2018 Nov;29(6):588-603
3. McKnight CM, Richards JC, Daniels D, Morgan WH. Brimonidine (Alphagan) associated anterior uveitis. Br J Ophthalmol. 2012;96:766–8
4. Beltz J, Zamir E. Brimonidine Induced Anterior Uveitis. Ocul Immunol Inflamm.
2016;24(2):128-33. doi: 10.3109/09273948.2015.1037845. Epub 2015 Sep 23. PMID: 26399160
Tip Reviewer: Roger Hitchings
Tip Editors: Frances Meier-Gibbons, Humma Shahid, Karl Mercieca, Francisco Goni